Tattoos Linked to Skin Complications Pharmacists Can Help Correct

June 1, 2015
Ryan Marotta, Assistant Editor

A new tattoo can be a source of long-term skin problems for some patients.

A new tattoo can be a source of long-term skin problems for some patients.

In a survey of about 300 inked New Yorkers aged 18 to 69 years, researchers found nearly 6% had developed some form of tattoo-related rash, itching, or swelling that lasted longer than 4 months, with some experiencing symptoms for several years. Nearly 10% of respondents developed at least 1 short-term complication, such as delayed healing, pain, swelling, or infection, within weeks of getting a new tattoo.

Nevertheless, only one-third of survey respondents who experienced such reactions sought medical advice or help, with many patients seeking advice from their tattoo parlor instead.

In an exclusive interview with Pharmacy Times, senior study author Marie Leger, MD, PhD said pharmacists can play an important role in ensuring tattoo-related complications are properly treated.

“Many patients who develop symptoms after getting a tattoo go to their pharmacists with questions,” Dr. Leger told Pharmacy Times. “This allows pharmacists to essentially serve as first responders who can get these patients they help they need.”

Those with mild symptoms after a tattoo has healed can sparingly apply an OTC topical anti-inflammatory medication, such as hydrocortisone 1%, to the affected area, but pharmacists should also inform patients to see their physician if symptoms do not improve, Dr. Leger explained. Patients who appear to have serious symptoms such as infection should be encouraged to seek medical attention.

Dr. Leger added that pharmacists should advise patients with chronic skin conditions to speak with their doctor before getting a tattoo, though she acknowledged further research is needed to determine the risk factors for tattoo-related complications.

“Given the growing popularity of tattoos, physicians, public health officials, and consumers need to be aware of the risks involved,” Dr. Leger said in a press release.

Of the chronic reactions reported by respondents, 44% were associated with red tattoo ink, while 36% were linked to black ink. Dr. Leger noted the chemical composition of tattoo ink is poorly understood and not standardized among dye manufacturers, making it difficult to fully discern the causes of tattoo-related adverse reactions.

“It is not yet known if the reactions being observed are due to chemicals in the ink itself or to other chemicals, such as preservatives or brighteners, added to them, or to the chemicals’ breakdown over time,” Dr. Leger said. “The lack of a national database or reporting requirements also hinders reliable monitoring.”

This study, believed by its authors to be the first of its kind in the United States, was published in Contact Dermatitis.